Flash Flood, Park
- When
- August 18, 1:00 PM MST to 1:15 PM MST
- Where
- Park County, 4 mi SE of Pahaska Tepee
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.459, -109.893
S. Highway 14-16-20 between Cody and Yellowstone National Park's East Entrance was closed due to a mudslide.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
U.S. Highway 14-16-20 between Cody and Yellowstone National Park's East Entrance was closed due to a mudslide. The slide was estimated to be three feet deep and 50 to 100 feet in length, which kept the road closed overnight. The slide occurred near the mouths of Mormon Creek and Eagle Creek near the Eagle Creek Campground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 18, 1:27 AM MST, 11 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 227 AM MDT SAT AUG 18 2007 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT ANOTHER ACTIVE EVENING ACROSS THE CWA WITH NUMEROUS SHOWERS AND THUNDERSTORMS OVER MAINLY THE WEST...ISOLATED TO SCATTERED CENTRAL. THUNDERSTORMS PRODUCED VERY HEAVY RAIN...STRONG WINDS...NEARLY CONTINUOUS LIGHTNING AND EVEN LOCALLY SOME HAIL. EVEN THIS MORNING...SHOWERS AND THUNDERSTORMS MOVING THROUGH SOUTHERN LINCOLN AND SWEETWATER COUNTIES. EXPECT ANOTHER ACTIVE DAY WITH THE MONSOONAL PLUME TO CONTINUE OVER THE AREA. BEST PWATS TODAY WILL BE EAST OF THE DIVIDE AND OVER THE SOUTH WITH VALUES BETWEEN 1.0 AND 1.25. SO WE COULD SEE BETTER COVERAGE EAST OF THE DIVIDE TODAY. WE WILL SEE BETTER SOLAR INSOLATION WHICH WAS VERY LIMITED YESTERDAY UNDER DENSE CLOUD COVER. A FEW...BUT WEAK SHORTWAVES WILL MOVE THROUGH TODAY TO AID CONVECTION. DRIER SOUTHWEST FLOW PUNCHES INTO THE NORTHWEST LATE THIS AFTERNOON AND EVENING AS LARGE UPPER LOW EDGES INLAND. THIS TO BE THE LAST DAY FOR A WHILE FOR THE MONSOON. THE FLOW INTENSIFIES TONIGHT UNDER THE INCREASING CYCLONIC FLOW. LEE TROUGH FORMS WHICH WILL CREATE THE SOUTHWEST GRADIENT ACROSS THE CWA. BREEZY TO LOCALLY WINDY SOUTHWEST SURFACE WINDS WILL RESULT SUNDAY. A SIGNIFICANT SHORTWAVE WILL APPROACH SUNDAY AS WELL...PUSHING THE MONSOON PLUME SOUTH AND EAST OF OUR AREA. THE WAVE MOVES THROUGH SUNDAY NIGHT DRAGGING A COLD FRONT ACROSS THE NORTH. SHOWER AND THUNDERSTORM ACTIVITY WILL BE MUCH MORE ISOLATED WITH LOW SCATTERED POPS POSSIBLE IN THE NORTHERN MOUNTAINS. DONT EXPECT A STRONG FRONTAL PUSH...AS THE FLOW BACKS TO THE SOUTHWEST RATHER QUICKLY EARLY MONDAY MORNING. ANOTHER SHORTWAVE APPROACHES MONDAY...MOVING THROUGH MONDAY NIGHT. STRONG JET FORECAST WITH THIS WAVE...100+KT. COULD BE SOME MOUNTAIN WAVE ACTIVITY ALONG THE CODY AND BUFFALO FOOTHILLS MONDAY NIGHT AS RFQ OF JET TRAVERSES THE MT/WY BORDER. BREEZY TO WINDY SOUTHWEST WINDS TO CONTINUE AT THE SURFACE MONDAY AND MONDAY NIGHT REGARDLESS. TEMPERATURES TO WARM A BIT TODAY...AND EVEN BETTER SUNDAY WITH SOME WWA...COOLING MONDAY SOME BEHIND THE FRONT. LONG TERM...TUESDAY THROUGH SATURDAY EXTENDED RANGE MODEL SOLUTIONS IN FAIRLY GOOD AGREEMENT FOR TUESDAY WITH UPPER LOW MOVING THROUGH NORTHERN SASKATCHEWAN AND MANITOBA. TROUGH WILL SWING ACROSS WYOMING WITH SLIGHT COOL DOWN IN THE NORTHERN ZONES BEHIND WEAK FRONTAL PUSH. BEST JET ENERGY REMAINS TO THE NORTH OF THE FORECAST AREA OVER MONTANA. HOWEVER...RIGHT ENTRANCE REGION OF 250MB JET STREAK IS CLOSE ENOUGH TO FAR NORTH TO KEEP LOW CHANCE OF LIGHT RAIN SHOWERS THERE. THE WEAK FRONT WILL PUSH FARTHER SOUTH THROUGH CENTRAL WYOMING BY WEDNESDAY. THIS SURGE COMBINED WITH MARGINAL INSTABILITY NECESSITATES KEEPING SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EAST OF THE DIVIDE WEDNESDAY. NEXT TROUGH BEGINS TO WORK INTO WESTERN WYOMING WEDNESDAY NIGHT AND ACROSS MUCH OF THE REMAINDER OF THE FORECAST AREA THURSDAY MORNING. DRIER AIR IN ZONAL FLOW TO PUNCH INTO THE STATE THURSDAY NIGHT THROUGH FRIDAY NIGHT. RIDGE WILL BEGIN TO SET-UP OVER THE SOUTHERN ROCKIES BY SATURDAY ALLOWING FOR MONSOON MOISTURE TO BEGIN NORTHWARD SURGE. MOISTURE WILL ROTATE INTO WESTERN WYOMING AROUND THE PERIPHERY OF THE HIGH BY SATURDAY AND HAVE PLACED SLIGHT CHANCE IN THIS AREA. AS FOR TEMPERATURES...READINGS WILL BE CLOSER TO CLIMATOLOGICAL NORMS EAST OF THE DIVIDE THROUGH THURSDAY. THE SOUTHWEST WILL SEE LITTLE CHANGE THROUGH FRIDAY. CLEARING SKIES AND DRIER AIR THURSDAY NIGHT WILL ALLOW FOR THE COOLEST TEMPERATURES OF THE EXTENDED PERIOD IN THE WESTERN VALLEYS. HIGHS WILL BEGIN TO CLIMB UP AGAIN BY FRIDAY WITH EVEN WARMER READINGS ON SATURDAY AS 700MB TEMPERATURES WARM TO 16-18C. && .AVIATION... MONSOON MOISTURE CONTINUES TO STREAM INTO SOUTHWEST WYOMING THIS MORNING. ISENTROPIC LIFT HELPING TO KEEP A SOLID BATCH OF SHOWERS AND THUNDERSTORMS CONCENTRATED ALONG TWEB ROUTE 290. CONVECTION WILL CONTINUE TO IMPACT KRKS...KBPI...AND KJAC TAFS THROUGH THE DAY AND MUCH OF THE EVENING. OTHER LOCATIONS WILL AGAIN BE IMPACTED BY THE -SHRA/-TSRA...BUT BEST ACTION WILL BE IN CONJUNCTION WITH MAXIMUM SOLAR INSOLATION LATER THIS AFTERNOON OVER THE EAST AND SOUTH. GUSTY OUTFLOW WIND OF 25-40KTS WILL BE COMMON ALONG WITH SOME BRIEF HEAVY RAIN. MVFR VISIBILITY POSSIBLE WITH THE HEAVIEST RAIN. MOISTURE PLUME BEGINS TO SLIDE SOUTH TONIGHT AS TROUGH MOVES ONSHORE IN THE PACIFIC NORTHWEST. THUS...NOCTURNAL CONVECTION WILL NOT BE AS PREVALENT SATURDAY NIGHT AND SHOULD BE CONFINED TO KRKS AND TWEB ROUTE 311. LOW CLOUDS AND MVFR VISIBILITY AT KJAC EARLY THIS MORNING SHOULD DISSIPATE AS CLOUD COVER AND ISOLATED CONVECTION TRACK ACROSS THIS REGION. WILL CONTINUE TO MONITOR FOR POSSIBLE AMENDMENT IF THIS FAILS TO CLEAR THE CLOUDS AND FOG. && .FIRE WEATHER... THE MONSOON WILL MAKE FOR ONE MORE ACTIVE DAY ACROSS EASTERN AND WESTERN WYOMING. SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE MORNING/EARLY AFTERNOON IN THE WEST...SPREADING EAST THROUGH THE AFTERNOON. WITH BETTER SOLAR HEATING...EXPECT THE CENTRAL TO SEE BETTER COVERAGE THAN FRIDAY. EVERYTHING FROM GUSTY WINDS...HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THE STORMS. A SHIFT IN PATTERN TAKES PLACE TONIGHT AS A LARGE PACIFIC LOW PRESSURE SYSTEM MOVES ONSHORE...PUSHING THE MONSOON SOUTH AND EAST OF THE AREA. SOUTHWEST WILL INCREASE SUNDAY...BECOMING BREEZY TO WINDY IN MOST LOCATIONS. TEMPERATURES WILL WARM A BIT AND HUMIDITIES WILL BEGIN TO FALL. THIS COMBINATION WILL INCREASE THE FIRE WEATHER DANGER AND HIGHLIGHTS MAY BE NEEDED. A COLD FRONT MOVES THROUGH SUNDAY NIGHT...BUT ANOTHER TROUGH APPROACHING WILL QUICKLY SHIFT THE WIND BACK TO THE SOUTHWEST BY LATE MONDAY MORNING. ANOTHER DRY AND WARM DAY EXPECTED FOR MONDAY AS WELL WITH INCREASED FIRE WEATHER DANGER. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...TWB LONG TERM...CNJ AVIATION...CNJ FIRE WEATHER...TWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SAT AUG 18 2007 WYZ001>020-022>030-191300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT SAT AUG 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE MONSOON WILL KEEP THINGS ACTIVE FOR ONE MORE DAY ACROSS WESTERN AND CENTRAL WYOMING. SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE MORNING OR EARLY AFTERNOON ACROSS THE WEST...THEN SPREAD EAST THROUGHOUT THE AFTERNOON AND EVENING. EXPECT HEAVY RAIN...GUSTY WIND TO 45 MPH AND CLOUD TO GROUND LIGHTNING WITH THE STRONGEST STORMS. SOUTHWEST WIND WILL BEGIN TO INCREASE OVERNIGHT AS A LARGE PACIFIC STORM SYSTEM MOVES ONSHORE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOUTHWEST WIND WILL CONTINUE TO INCREASE SUNDAY MORNING AND AFTERNOON AHEAD OF AN APPROACHING STORM SYSTEM. THE WIND WILL BE BREEZY TO LOCALLY WINDY. SHOWER AND THUNDERSTORM ACTIVITY WILL BE MORE ISOLATED SUNDAY...WITH LIGHTNING AND GUSTY WIND BEING THE MAIN HAZARDS. A COLD FRONT WILL MOVE INTO THE NORTH AND CENTRAL SUNDAY NIGHT SHIFTING THE WIND TO THE NORTH. THE WIND WILL SHIFT BACK TO THE SOUTHWEST AND BECOME WINDY IN MANY LOCATIONS ON MONDAY. FIRE WEATHER DANGER WILL INCREASE SUNDAY AND MONDAY DUE TO A COMBINATION OF WIND...WARM TEMPERATURES...AND DECREASING RELATIVE HUMIDITIES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY THUNDERSTORM WIND GUSTS OVER 40 MPH AND RAINFALL OVER ONE-QUARTER INCH THIS AFTERNOON AND EVENING. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1218 PM MDT SAT AUG 18 2007 WYZ001-182030- YELLOWSTONE NATIONAL PARK- 1218 PM MDT SAT AUG 18 2007 ...STRONG STORMS ARE POSSIBLE EARLY THIS AFTERNOON... THUNDERSTORMS WITH VERY HEAVY RAINFALL AND GUSTY WINDS WILL MOVE INTO AND ACROSS YELLOWSTONE NATIONAL PARK THROUGH 2 PM MDT. VISITORS AND TRAVELERS IN THE PARK SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR A SUDDEN CHANGE IN THE WEATHER. RAINFALL AMOUNTS COULD REACH ONE INCH UNDER THE STRONGEST STORMS THIS AFTERNOON. IN ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THESE STORMS. IF THUNDERSTORMS APPROACH...SEEK SAFE SHELTER INDOORS UNTIL THE STORMS HAVE MOVED OUT OF YOUR LOCATION IN THE PARK. KPL
The Billings radar (KBLX), 185 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45438.